Laura Landro's article in today's Wall Street Journal is a summary of new research about one of the most feared complications of anesthesia, malignant hyperthermia syndrome. Because of a genetic defect, victims of this syndrome experience a rush of calcium into muscle cells when they inhale anesthetic gases. Their body temperatures streak to 108 or higher, and death is common. Quoting:
"Keith Metz, a member of the board of the Ambulatory Surgery Center Association, says that if inhalation anesthetics are being used, the most important questions for patients to ask are whether the center has an attending anesthesiologist and an adequate supply of dantrolene on hand -- and whether staffers know how to use it. Dantrolene can require preparing and administering as many as 36 vials in quick sequence. Dr. Metz, an anesthesiologist at a surgical center in Southfield Hills, Mich., says he has seen a case of malignant hyperthermia only once in his career. Still, he says, "It's the same as saying we are unlikely to have a fire, but it's important to have a fire extinguisher around."
Because inhaled anesthetics that trigger malignant hyperthermia are cheap, effective and easy to use -- including on children -- they are the drugs of choice in many surgeries. Uses range from ear-tube insertions, wisdom-teeth removal and elective cosmetic surgery to even more complex procedures like open-heart surgery. Drugs that trigger malignant hyperthermia include potent inhalation agents like halothane, isoflurane and sevoflurane, and older drugs like ether. Susceptible patients should be sedated instead with intravenous drugs such as propofol, barbiturates and benzodiazapenes, and short-acting narcotics like fentanyl."
Landro also directs readers to the web site of the Malignant Hyperthermia Association of the United States.